メニュー 戻る Poster-Presentations-Details

PP09-59: U.S. FDA Adverse Event Reporting System (FAERS) Reporting Post Marketing Trends for Product Name Confusion, 2009 to 2019





Poster Presenter

      She-Chia Chen

      • ORISE Fellow, Office of Medication Error Prevention & Risk Management, OSE, CDER
      • FDA
        United States

Objectives

Describe reporting trends and identify product features that may contribute to name pair confusion among proprietary name-proprietary name (PN-PN), and established name-established name (EN-EN).

Method

We searched FAERS for US cases submitted between 01Jun2009 and 31May2019, and were coded with the MedDRA Preferred Term Product name confusion or the narrative stated LASA, SALAD, look-alike/look alike, sound-alike/sound alike or name confusion. The cases were downloaded, and individually reviewed.

Results

Our FAERS search retrieved 891 cases, of which 329 cases described name confusion, involving 182 unique name pairs. Sixty-three percent (n= 115 of 182) of the unique name pairs are EN-EN pairs and 37% (n= 67 of 182) are PN-PN pairs. Two spikes of name confusion cases associated with EN-EN pairs in 2012 and 2016, and one spike of name confusion cases associated with PN-PN pairs in 2015. Overall, the number of name confusion cases associated with EN-EN pairs for each year has trended upward from 5 cases to 18 cases between 01Jun2009 and 31May2019. During the same time period, the number of name confusion cases associated with PN-PN pairs has decreased from 6 cases to 1 case. Among the 182 unique name pairs, 89% (n= 162/182) were of similar length (±2 letters), 87% (n= 159/182) contained the same length of identical letter strings (=2 letters, total number of overlapping letter strings) and 78% (n= 142/182) contained the same first letter. Additionally, 68% (n=123/182) of the name pairs shared an equal to or greater than 3-letter string, 61% (n= 111/182) of the name pairs contained an overlapping letter string (=3) in the prefix and/or suffix and 49% (n=90/182) of the name pairs contained a POCA orthographic score = 70%. Lastly, 15% (n=28/182) of the name pairs contain the same USAN stem. The EN-EN pairs tended to share more overlapping orthographic features for each name pair compared to the PN-PN pairs.

Conclusion

This retrospective study provides an insight into name confusion trends with EN-EN pairs and PN-PN pairs over a 10-year span. Overall the trend of name confusion associated with EN-EN pairs has increased, whereas the trend of name confusion associated with PN-PN has decreased. Our finding is similar to findings from an Institute for Safe Medication Practices study published in 2018 that found EN-EN pair confusion increased by 69%, whereas PN-PN pair confusion decreased by 64%, between 2000-2004 and 2012-2016. The decreasing number of name confusion reports associated with PN-PN pairs could be related to the FDA’s robust proprietary name review process, and manufacturer testing of proprietary names prior to approval. The increasing number of name confusion reports associated with EN-EN could be due to the use of lengthier USAN stems in ENs (a stem consists of syllables that denotes a chemical structure, indication or mechanism of action at a specific receptor), and widespread use of generics that may lead to prescribing and dispensing practices that use the EN instead of the PN (Joshua JG et al). Product name confusion can lead to wrong drug errors and result in serious adverse events, and it is thus imperative to continuously explore approaches to mitigate potential name confusion. Potential risk mitigation strategies include: 1) require 5-letter order entry through CPOE systems and automated dispensing cabinet systems along with barcode scanning technology, 2) implement a robust established name review process, which considers overlapping orthographic features, and 3) implement a clinical support system that provides guidelines based indication directive prescribing practices with a linkage between medication and diagnostic indication. Coauthors: Jo Wyeth, PharmD, Lubna Merchant, PharmD, MS